Oklahoma, 2022

Heavy Snow and High Wind in Oklahoma, February 17, 2022

February 17, 2022 · NWS OUN · 5 events in 5 counties and zones

A quick moving but strong storm system brought a variety of weather to the region on the 17th, with strong to isolated severe storms across central and southern Oklahoma and heavy snow falling across northern Oklahoma. Strong winds also occurred on the backside of the storm, with occasional gusts over 60 mph reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A quick moving but strong storm system brought a variety of weather to the region on the 17th, with strong to isolated severe storms across central and southern Oklahoma and heavy snow falling across northern Oklahoma. Strong winds also occurred on the backside of the storm, with occasional gusts over 60 mph reported. High winds led to near blizzard conditions at times during the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 16, 6:04 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Feb 16, 6:04 PM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
604 PM CST Wed Feb 16 2022

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 320 PM CST Wed Feb 16 2022

The most active period of weather will be focused tonight into
tomorrow morning as our long advertised storm system finally crosses
the region. Initially our attention will be focused on the potential
for severe weather this evening into early Thursday morning and then
turn to winter weather and near blizzard conditions possible across
portions of northern Oklahoma.

Beginning this evening, a dryline will be positioned from far
southwest Oklahoma extending north-northeastward where it will
intersect a cold front that will be entering far northern Oklahoma
around sunset. As the main shortwave approaches from the west,
cooling mid-level temperatures and increasing lift will help
initiate convection along the dryline, likely between 9pm-
midnight, which will then move eastward overnight. Much of this
initial convection is expected to be elevated, but given strong
shear through the hail growth zone, large hail will be a threat
with these storms. As we progress deeper into the overnight
period, the surface low will track northeastward across central
Oklahoma, with the pacific front/dryline trailing to its south.
Convection along and south of the surface low track (mainly south
and east of I-44) will have greater potential to become surface
based as we see continued moisture advection and near-neutral to
slightly positive theta-e advection in the warm sector after
midnight. Storm mode by this point is expected to be mostly
linear, with perhaps some embedded mesocyclones along the line. It
is here where we will see the greatest potential for isolated
severe wind gusts and the possibility of a tornado or two where
0-1 km shear is maximized.

As the surface low tracks across central Oklahoma, strong cold-
advection will be occurring on the backside across northwest
Oklahoma, helping to transition precipitation to snow. The
changeover to snow will occur shortly after midnight for far
northwest Oklahoma, with the transition zone then progressing
south and east over time. Currently expect this transition to be
progressive enough to limit the period of sleet or freezing rain
at any one location to an hour or two at most. This should keep
ice accumulation to less than a tenth of an inch. Regarding snow
accumulation, have not seen much in the model guidance to deviate
too much from our previous forecast, with a general 2-4 inch swath
of snow expected in a southwest-northeast corridor across
northwest Oklahoma. Mesoscale banding is certainly possible (if
not probable as is usually the case), which will likely lead to
localized enhancement of snowfall rates and could see isolated
totals nearing 6 inches. Winds will likely be quite gusty as well,
creating the potential for a short window of near-blizzard
conditions during the period of heaviest snowfall, likely between
about 3-9am. Blowing and drifting of snow will then continue into
the early afternoon as precipitation shuts off and winds remain
gusty. Given increasing confidence, the winter storm watch has
been upgraded to a winter storm warning.

Further to the south of this corridor, the dry slot will likely lead
to the loss of deeper saturation through the dendritic layer which
will inhibit snow production and favor more of a sleet or freezing
rain scenario. Precipitation totals will be light, but as the
surface freezing line progresses southward, could see light wintry
precipitation as far south as the I-44 corridor near or shortly
after sunrise tomorrow morning. Some light snow will then be
possible mid-late morning across this area as the deformation
band pivots eastward and weakens, with accumulations generally
limited to a dusting for most areas, with perhaps up to an inch in
isolated spots. Have gone ahead with a winter weather advisory
for a one to two county buffer to the south of the winter storm
warning to account for this snow accumulation along with a glaze
of ice possible. Some uncertainty still exists further south across
the OKC metro with respect to the exact timing of temperatures
falling below freezing and how much precipitation will be
lingering at that time. Currently think most of the precipitation
will be over here before temperatures fall below freezing, so
they were left out of the advisory for now. Temperature and
precipitation trends will need to be monitored to see if greater
impacts necessitate the issuance of an advisory at a later time.

Expect snow to end for the entire area near or shortly after
noon Thursday, with chilly afternoon temperatures only topping out
in the upper 20s north to mid 30s south (wind chills in the single
digits and teens). Some blowing and drifting of snow is possible
into the afternoon across northern Oklahoma, but will begin to
subside by mid to late afternoon as winds decrease.

Ware

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 320 PM CST Wed Feb 16 2022

After the system exits the flow becomes more zonal over the
weekend, leading to warming temperatures and mostly sunny skies.
Another large trough begins to take shape across the western US by
early next week, with a lead shortwave forecast to cross the area
sometime in the Monday/Tuesday timeframe. This will lead to
increased rain chances across mainly our southeast counties. More
precipitation chances (possibly wintry?) will then be possible for
the middle and end of next week as the main trough approaches and
colder air filters in from the north. Details remain highly
uncertain during this period as models continue to jump around
regarding the amplitude and progression of this trough.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CST Wed Feb 16 2022

Strong cold front will progress across western and northern
Oklahoma terminals this evening, and then accelerate southward
toward and after 09z as southwestern Oklahoma surface low shifts
eastward. MVFR to IFR conditions still expected to spread over the
region after 04-06Z with widespread rain and TSRA. Transition to
freezing/frozen precipitation also expected after 09Z across
northern Oklahoma terminals and into central Oklahoma after 12Z.
Greatest accumulations will be mainly confined to areas near KWWR.
Northerly winds will be quite strong through at least early
tomorrow afternoon with an overall decrease in winds and
lifting/clearing of cigs by end of forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  30  33  19  50 / 100  40   0   0
Hobart OK         27  33  19  52 / 100  30   0   0
Wichita Falls TX  38  42  22  54 /  90  10   0   0
Gage OK           20  33  14  52 /  90  80   0   0
Ponca City OK     25  27   9  44 / 100  90   0   0
Durant OK         53  57  23  53 /  70  40   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for OKZ013-014-016>024.

     Winter Storm Warning from midnight tonight to 6 PM CST Thursday
     for OKZ004>012-015.

TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...11
Hazardous weather outlook, Feb 16, 11:08 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1108 PM CST Wed Feb 16 2022

OKZ004>048-050>052-TXZ083>090-180515-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1108 PM CST Wed Feb 16 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a chance for severe thunderstorms late this evening and
overnight across much of Oklahoma and all of north Texas. For
most locations, the primarily hazard from any severe thunderstorms
will be large hail, up to the size of golfballs.

There will also be the potential for damaging wind gusts and a
low tornado risk across western north Texas, southern Oklahoma,
and perhaps parts of central Oklahoma late tonight into early
Thursday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel should
prepare for severe weather operations tonight.

.Winter Weather...
Rain is expected to transition to freezing rain and sleet and then
snow across northern Oklahoma late tonight into early Thursday
morning. Snow accumulations are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
Snow is expected across northern Oklahoma Thursday morning. Some
freezing rain and sleet may persist across north central Oklahoma
before transitioning to snow. A Winter Storm Watch is in effect
for northern Oklahoma where 3 or more inches of snow will be
possible.

.Strong Winds...
Strong northerly winds will spread over the region on Thursday,
with gusts 40 to 50 mph likely, especially across the western
half of Oklahoma. Where snowfall occurs, mainly across northern
Oklahoma, the wind will cause drifting and blowing of snow and
make travel very difficult.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Feb 16, 10:14 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Norman OK
1014 PM CST Wed Feb 16 2022

OKZ016-170445-
Custer OK-
1014 PM CST Wed Feb 16 2022

...A strong thunderstorm will impact portions of southeastern Custer
County through 1045 PM CST...

At 1013 PM CST, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Clinton, Arapaho and Custer City.

This includes Interstate 40 between mile markers 64 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3562 9905 3573 9864 3547 9863 3547 9900
TIME...MOT...LOC 0413Z 253DEG 28KT 3551 9895

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Feb 16, 10:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Norman OK
1040 PM CST Wed Feb 16 2022

OKZ016-017-170515-
Custer OK-Blaine OK-
1040 PM CST Wed Feb 16 2022

...A strong thunderstorm will impact portions of southeastern Custer
and southwestern Blaine Counties through 1115 PM CST...

At 1040 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Weatherford, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford.

This includes Interstate 40 between mile markers 78 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3551 9877 3564 9886 3583 9848 3563 9834
TIME...MOT...LOC 0440Z 245DEG 26KT 3558 9876

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Feb 16, 11:10 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Norman OK
1110 PM CST Wed Feb 16 2022

OKZ022-034-035-170545-
Kiowa OK-Washita OK-Greer OK-
1110 PM CST Wed Feb 16 2022

...A strong thunderstorm will impact portions of southwestern
Washita, northwestern Kiowa and northeastern Greer Counties through
1145 PM CST...

At 1109 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles north of Mangum, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobart, Mangum, Granite, Sentinel, Lone Wolf, Rocky, Brinkman and
Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3482 9949 3497 9959 3525 9913 3503 9897
TIME...MOT...LOC 0509Z 235DEG 36KT 3494 9947

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Feb 16, 11:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Norman OK
1142 PM CST Wed Feb 16 2022

OKZ037-TXZ085-170615-
Tillman OK-Wilbarger TX-
1142 PM CST Wed Feb 16 2022

...A strong thunderstorm will impact portions of southwestern Tillman
and central Wilbarger Counties through 1215 AM CST...

At 1141 PM CST, Doppler radar was tracking a strong thunderstorm near
Vernon, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Frederick, Davidson, Hollister, Oklaunion and Lockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3434 9921 3434 9919 3436 9919 3451 9904
      3434 9881 3400 9927 3413 9942
TIME...MOT...LOC 0541Z 223DEG 40KT 3413 9929

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Alfalfa

When
February 17, 12:00 AM CST to 12:00 PM CST
Where
Alfalfa forecast zone
Reported by
Public
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Snow accumulations of 4 to 8 inches were reported across the county, with the highest report of 8 inches in Helena.

Heavy Snow, Garfield

When
February 17, 12:00 AM CST to 12:00 PM CST
Where
Garfield forecast zone
Reported by
Public
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 4 inches were reported across the county, with the highest report of 4 inches in Hillsdale.

Heavy Snow, Kay

When
February 17, 12:00 AM CST to 12:00 PM CST
Where
Kay forecast zone
Reported by
Public
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 5 inches were reported across the county, with the highest report of 5 inches in Newkirk.

Heavy Snow, Woods

When
February 17, 12:00 AM CST to 12:00 PM CST
Where
Woods forecast zone
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 4 inches were reported across the county, with the highest report of 5 inches in Alva.

High Wind, Comanche

When
February 17, 8:20 AM CST
Where
Comanche forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010820, 1010821, 1010843, 1010844, 1011483.